Dangers of Mixing Medications - KTRE.com | Lufkin and Nacogdoches, Texas

1/21/04 - Tyler

Dangers of Mixing Medications


by Julie Tam


It's an age when many Americans are going to multiple doctors and multiple pharmacies. This makes it hard for physicians and pharmacists to keep up with all the different medications patients are taking. To add one more complication, doctors say more than half of all Americans are taking some type of herbal or vitamin supplement. But some combinations can be dangerous, make a life-saving drug less effective, or have the potential to be deadly.

For example, if you're taking a blood thinner, any of these five supplements – Gingko, Garlic, White Willow, Fever Few, or Vitamin E – can increase the effects of that blood thinner and may cause internal bleeding.

Cancer patients going through chemotherapy should be aware of St. John's Wort. The herbal supplement is used for mild to moderate depression.

"The St. John's Wort has a cleansing effect in the body," Jamie Shelton, R.N., of Healthy Living, said. "It actually makes the chemo drugs so they're not as effective in the body. It actually cleanses those chemo drugs out."

"Drugs that are used in transplant patients – drug called Cyclosporin," Dr. Ed Dominguez, KLTV Channel 7 MedTeam, said. "If you take this in conjunction with St. John's Wort, which is used over-the-counter for depression, you can in fact increase the levels of Cyclosporin, which leads to kidney problems. I mean, significant kidney problems."

Pharmacists say many people are not aware that common over-the-counter medicines can cause adverse reactions when used improperly.

"If a person has high blood pressure and they take decongestants, usually more than 75 mg a day will cause an increase in blood pressure," Ernest Dews, pharmacist, Good's Pharmacy in Tyler, said.

Antihistamines can be bad news for people with prostate problems. And people taking medications for heart problems should beware of Viagra.

It's best to give your pharmacist, doctor, or nutritionist a list of medications, supplements, and foods you are consuming, so a medical professional can make sure you don't take dangerous combinations.

Powered by WorldNow
KTRE logo

KTRE

358 TV Road,
Pollok TX 75969

FCC Public File
publicfile@ktre.com
936-853-8639
EEO Report
Closed Captioning

All content © Copyright 2000 - 2014 Worldnow and KTRE. All Rights Reserved.
For more information on this site, please read our Privacy Policy and Terms of Service.